Excedrin migraine is an over-the-counter drug that is used to treat migraine. This drug is a product of GlaxoSmithKline Consumer Healthcare and is most times recommended by doctors including neurologists as an effective migraine treatment with just a dose. Excedrin migraine is approved by the Food and Drug Administration (FDA) which means that it is safe and harmless to the body. Excedrin migraine comes in a caplet form and according to the information on the product package, relief may start in just 30 minutes in most cases which means that the drug works fast in relieving migraine pain.
This drug is used to treat symptoms of migraine like:
- Sensitivity to light
- Sensitivity to sound.
EXCEDRIN MIGRAINE INGREDIENTS
Excedrin migraine is made with three active ingredients which are:
1. Aspirin as Anti-Inflammatory (250 mg)
Aspirin acts an anti-inflammatory that reduces inflammation which causes pain. It does this by blocking the body from producing prostaglandins in the peripheral nervous system. When this prostaglandins are no longer produced, there is no transmission of pain signal to the brain.
2. Acetaminophen as Pain Reliever (250 mg)
Acetaminophen is known as a pain and fever reducer. It works just like aspirin by preventing enzymes in the body from producing prostaglandins that cause pain. One difference between both ingredients is that aspirin prevents prostaglandins in the peripheral nervous system, acetaminophen works in the central nervous system.
3. Caffeine (65 mg)
Caffeine is an amplifier, it increases the efficiency of the first two ingredients by up to 40 percent. This means that with caffeine, you do not need much aspirin and acetaminophen.
Other inactive ingredients are:
- Stearic acid
- Titanium dioxide
- Sorbitan monolaurate
- Simethicone emulsion
- Propylene glycol
- Polysorbate 20
- Microcrystalline cellulose
- Light mineral oil
- FD&C blue #1
- Carnauba wax
- Benzoic acid.
EXCEDRIN MIGRAINE DOSAGE AND DIRECTIONS
Excedrin migraine is recommended to be taken immediately the symptoms of migraine are felt. Adults are to take just 2 caplets with a glass of water in 24 hour period unless directed otherwise by a doctor. In most cases, there will be relief within 30 minutes, this is to show how potent Excedrin migraine is. Excedrin migraine is not advised to be given to children under the age of 18, you must have to talk to a health provider before usage.
One of the reason for this is that excedrin migraine contains aspirin and it can cause a health condition known as Reye’s syndrome. Reye’s syndrome can occur if teenagers and children who have had chicken pox or flu use this drug. In fact, it is not advisable to give aspirin or any product containing aspirin to children under the age of 12.
HOW LONG DOES EXCEDRIN MIGRAINE LAST, AND HOW OFTEN CAN YOU TAKE IT?
Migraine symptoms can last between 4 to 72 hours, although this can vary from person to person. In 1998, JAMA Neurology carried out three studies or trials on the effectiveness of the combination of acetaminophen, aspirin, and caffeine. The studies showed that this combination reduced the intensity of migraine pain for 1 to 6 hours as compared to placebo. 59.3% of participants were relieved of their migraine pain at 2 hours while 79% of participants at 6 hours (50.8% were pain free).
This means that it may take between 1 to 6 hours to get relieve from migraine pain. You just have to take just 2 caplets unless advised otherwise by a doctor. If you still experience the symptoms of migraine, you should see a doctor, do not try to increase the dose.
WHAT ARE THE SIDE EFFECTS OF EXCEDRIN MIGRAINE?
One side effect that aspirin and acetaminophen have, is that there may be allergic reactions on the skin in some people. If you are allergic to these ingredients, you should not use excedrin migraine. Discontinue using the drug if you notice allergic reactions like:
- Rashes on the skin
- Swelling of the face
- Difficulty or trouble in breathing
- Blisters on the skin.
There are common side effects that will go away when you stop taking the drug, they are not severe. Some of these effects are:
- Frequent urination
- Trouble with sleeping.
EXCEDRIN MIGRAINE PRECAUTIONS AND WARNINGS
Remember that excedrin migraine contains 65 mg of caffeine which is almost the same as a cup of coffee so you should reduce your intake of coffee when you are taking this drug. Too much of caffeine can deprive you of sleep and cause nervousness. Acetaminophen can be harmful to the liver if it is taken in excess, so you should not take excedrin migraine more than the recommended dosage.
Do not take any other product that contains acetaminophen, take 3 or more alcoholic beverages in a day while using this drug. Aspirin is a nonsteroidal anti-inflammatory drug (NSAID) and just like other drugs under this class, it can cause bleeding in the stomach. Stick to the recommended dosage and discontinue using the drug if you pass out dark stool or have traces of blood in your stool.
Other precautions are:
- If this drug is used for 10 days in a month, headache may get worse.
- It is not recommended for pregnancy that is more than 20 weeks.
- Nursing mothers are not to take Excedrin migraine as it may affect the breastfeeding baby.
EXCEDRIN MIGRAINE INTERACTIONS WITH OTHER DRUGS
- Excedrin migraine may increase the effect or potency of anticoagulants, hypoglycemics, and methotrexate.
- It may react negatively with 3 or more alcoholic drinks and drugs that contain acetaminophen.
- Excedrin migraine may counteract with uricosuric medications.
- Use Excedrin migraine with caution if you are taking diuretics and corticosteroids.
EXCEDRIN MIGRAINE GELTAB
In 2021, the manufacturers of excedrin migraine and excedrin extra strength announced that they have added another form to the migraine and headache relief which is a GELTAB form. This raised lots of questions from customers, many asked of there is any difference between the caplet and geltab. Well, there is no difference, they are both made with the same ingredients, just that geltab is an easier-to-swallow form. There is no change in the active ingredients. It may also interest you to know that the dosage for the caplets is the same for the geltabs. The geltabs may look smaller but they are of the same dose, you should not overdose on it.
CAN YOU TAKE 4 OR 6 EXCEDRIN MIGRAINE PILLS?
You should not take more than the recommended dosage which is 2, taking 4 or 6 is overdose and there may be health implications. You should seek medical help immediately if you take more than the required dose, do not try to treat yourself at home. Locate the nearest hospital and get medical attention.
Some of the symptoms of taking overdose of excedrin migraine are:
- Yellowing of the eyes and skin
- Dark urine
- Extreme tiredness
- Loss of appetite
- Abdominal pain.
WHAT CAN YOU TAKE WITH EXCEDRIN MIGRAINE?
You should not take excedrin migraine with any drug unless prescribed by your doctor. It is not advisable to take it with any other pain relieving drug like ibuprofen. Ibuprofen is a nonsteroidal anti-inflammatory drug, excedrin is under this class of drug as well. Combining them may result to serious health condition. Speak to your doctor before you take Excedrin migraine with any other drug including acetaminophen, NSAIDs or even aspirin.
CAN YOU TAKE EXCEDRIN MIGRAINE WHILE PREGNANT?
There may be times during pregnancy when you experience slight migraine, to get relief, you can use drugs. Excedrin migraine is known to be a fast migraine relief drug but the question is if it can be used by pregnant women. It is not recommended to use excedrin migraine or any other Excedrin product when you are in your last trimester (last three months) of pregnancy.
One of the active ingredients in excedrin migraine is aspirin but pregnant women especially those in their last trimester should not use any product with aspirin as it can cause a serious birth defect in the baby’s heart. To be on the safe side, you should see your doctor before using any drug with aspirin when you are pregnant.
EXCEDRIN EXTRA STRENGTH
Excedrin extra strength is another product from the manufacturers of excedrin migraine, they are made with the same ingredients as the latter. It is also an over-the-counter drug that can provide extra relief in 15 minutes.
Excedrin extra strength can be used to treat pain and aches associated with:
- Muscle ache
- Menstrual or premenstrual cramps.
EXCEDRIN EXTRA STRENGTH VS EXCEDRIN MIGRAINE, IS THERE ANY DIFFERENCE?
These two drugs are made by the same company, they contain the same ingredients which are acetaminophen, aspirin, caffeine and their labeling clearly differentiate them. Excedrin migraine is used for treating migraine, it is approved by the FDA as an over-the-counter drug. It can only be taken by adults who are 18 years and above. You can only take 2 caplets of Excedrin migraine in 24 hours.
Excedrin extra strength on the other hand, is used to treat minor pains and aches, arthritis, cold, headache, muscle ache, toothache, and even premenstrual or menstrual cramps. It can be taken by adults and children who are over the age of 12, 2 tablets are to be taken every 6 hours with a maximum of 8 tablets in 24 hours.
Excedrin migraine is an over-the-counter drug that is approved by the FDA to be used in relieving migraine and headaches. This product comes in a caplet and geltab depending on which is easier for you to swallow. When using Excedrin migraine, stick to the recommended dosage and look out for the warnings and precautions. If the drug is used as recommended, you will get relief within 15 minutes.